Ice Storm, Mower
- When
- January 1, 9:00 AM CST to January 2, 3:00 AM CST
- Where
- Mower forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Freezing rain spread across southeast Minnesota during the late morning hours of New Years Day, then continued into the early morning of January 2. Reports from weather observers indicated widespread ice accumulations of 1/4 to 1/2 inch.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Freezing rain spread across southeast Minnesota during the late morning hours of New Years Day, then continued into the early morning of January 2. Reports from weather observers indicated widespread ice accumulations of 1/4 to 1/2 inch. Specific reports included 1/2 inch of ice accumulation near Altura (Winona County), Chatfield and Stewartville (Olmsted County) and Spring Valley (Fillmore County). Due to the icy conditions, numerous automobile accidents were reported by law enforcement officials, but there were no serious injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 1, 2:45 AM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 AM CST SAT JAN 1 2005
.SHORT TERM...TODAY THROUGH MONDAY NIGHT
MORNING DATA ANALYSIS SHOWS A RIDGE OF HIGH PRESSURE EXTENDING DOWN
INTO THE REGION RIGHT OVER THE FORECAST AREA. THIS HAS BROUGHT
ARCTIC AIR INTO THE REGION...WITH TEMPERATURES IN THE TEENS ACROSS
THE FORECAST AREA THIS MORNING WITH DEWPOINT DEPRESSIONS OF 5 TO 10
DEGREES.
SURFACE LOW PRESSURE WAS CENTERED IN THE LEE OF THE ROCKIES OVER
EASTERN COLORADO. A WARM FRONT EXTENDED FROM THE LOW INTO SOUTHERN
KANSAS AND SOUTHERN MISSOURI.
IN THE MIDDLE AND UPPER LEVELS...A COUPLED JET STRUCTURE IS NOTED ON
THE 300 MB UPPER AIR ANALYSIS. ALSO...A TROPICAL CONNECTION
SUPPORTS THIS SYSTEM. ADDITIONALLY...A STRONG BAROCLINIC ZONE IS
EVIDENT IN THE ANALYSIS OF THE LOWER LEVELS THIS MORNING.
ETA/GFS/RUC13 SOLUTIONS ARE IN GOOD AGREEMENT WITH THE MASS FIELDS
TODAY AND TONIGHT. THE MAIN DIFFERENCE IS IN THE SURFACE
TEMPERATURES...WHICH IS THE MOST CRITICAL ITEM. THE ETA STILL
INITIALIZED SNOW OVER THE FORECAST AREA NORTH OF THE MINNESOTA
BORDER AND EAST THROUGH WISCONSIN. THEREFORE...ITS SURFACE
TEMPERATURES ARE PROBABLY TOO COOL.
FOR TODAY...THE THERMAL GRADIENT ALONG THE WARM FRONT WILL TIGHTEN
TODAY CAUSING AN INTENSE FRONTOGENETIC CIRCULATION. THE RESPONSE
WILL BE A SIGNIFICANT AMOUNT OF FORCING FOR THE FORECAST AREA
TODAY. THIS MOVES NORTHEAST THROUGH THE FORECAST AREA.
THE FORCING CONTINUES RIGHT OVER THE FORECAST AREA TONIGHT.
THEN...THE UPPER LEVEL SYSTEM MOVES EAST...CAUSING THE SYSTEM TO
EXIT QUICKLY TO THE EAST. THERE IS A SIGNIFICANT AMOUNT OF DOWNWARD
FORCING BEHIND THE SYSTEM. THIS WILL CAUSE THE PRECIPITATION TO
EXIT QUICKLY WITH SKIES CLEARING SUNDAY MORNING.
THE COUPLED JET...TROPICAL CONNECTION...STRONG AND DEEP FORCING ALL
SUGGEST THAT PRECIPITATION WILL OCCUR. THUS...THE MAIN PROBLEM IS
THE TYPE AND AMOUNT OF PRECIPITATION.
USING A TOP DOWN APPROACH WOULD RENDER SIGNIFICANT ICE ACROSS THE
FORECAST AREA. THERE REMAINS SOME APPREHENSION THAT THIS MAY NOT
COME TO FRUITION...OR WORSE...THAT WE COULD BE IN FOR A VERY
SIGNIFICANT EVENT. THE ENTIRE EVENT HINGES ON THE SURFACE
TEMPERATURES WHICH ARE THE MAIN PROBLEM IN ASCERTAINING THIS
FORECAST.
THE ETA TEMPERATURES ARE LIKELY TOO COLD AT THE SURFACE GIVEN THE
SNOW INITIALIZATION PROBLEMS. YET...IT IS THE WARMEST MODEL. THE
MODEL IS ALSO NOT ABLE TO REALIZE THAT THE HEAVIER THE FALLING
PRECIPITATION THE HIGHER PROPENSITY FOR THE WARM AIR TO MIX DOWN.
THIS WOULD CAUSE THE RAIN TO BE FURTHER NORTH. GIVEN THE EXPECTED
PRECIPITATION FALL RATES...I THINK THIS IS A GIVEN.
THE MODELS HAVE BEEN TRENDING WARMER EACH RUN IN THE NEAR SURFACE
LAYER. A WARM NOSE OF WETBULB TEMPERATURES MOVES IN FROM THE SOUTH
TODAY. THIS IS FORECAST TO BE WARMER THAN PREVIOUS RUNS. THE WARM
NOSE ACTS TO FOLLOW THE LEADING EDGE OF THE PRECIPITATION AS IT
MOVES NORTHEAST INTO THE AREA. THEREFORE...THERE MAY BE A BRIEF
PERIOD OF SNOW...BUT THEN A TRANSITION TO SLEET THEN FREEZING RAIN.
BY EVENING...THE ENTIRE FORECAST AREA SHOULD BE FREEZING
RAINFALL...WITH RAIN CONFINED TO AREAS SOUTH OF A
MAUSTON-DECORAH-CHARLES CITY LINE. THIS WILL MOVE EVEN FURTHER
NORTH IN WISCONSIN AS THE WARM ADVECTION IS MAXIMIZED AHEAD OF THE
LOW THAT WILL MOVE THROUGH THE FORECAST AREA TONIGHT.
THEREFORE...WILL UPGRADE THE WATCH AREA TO AN ICE STORM WARNING.
THERE COULD BE A MIX EARLY AND LATE...BUT THE MAIN HAZARD IS ICE.
FOR THE REMAINDER OF THE AREA...WILL ISSUE A FREEZING RAIN
ADVISORY.
.LONG TERM...TUESDAY THROUGH FRIDAY
A FRONT REMAINS STATIONARY ACROSS THE SOUTHERN PORTION OF THE
FORECAST AREA THROUGH MID WEEK AS DISTURBANCES MOVE ALONG IT. DURING
THE MID WEEK TIME FRAME...THERE IS THE POTENTIAL FOR ANOTHER
SIGNIFICANT ICING EVENT...FOLLOWED BY A SNOW STORM. THE LAST SET OF
MODEL RUNS DID SPEED THE NEXT SYSTEM UP TO MONDAY AND MONDAY NIGHT.
I MADE AN ADJUSTMENT TO ACCOUNT FOR THIS. OTHERWISE...EVERYTHING
LOOKS ON TRACK.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
.WI...ICE STORM WARNING FROM NOON SATURDAY UNTIL 4 AM SUNDAY FOR
WIZ032...WIZ033...WIZ034.
ICE STORM WARNING FROM 6 PM SATURDAY UNTIL 4 AM SUNDAY FOR
WIZ017...WIZ029.
FREEZING RAIN ADVISORY FROM NOON SATURDAY UNTIL 4 AM SUNDAY FOR
WIZ041...WIZ042...WIZ043...WIZ044...WIZ053.
FREEZING RAIN ADVISORY FROM NOON SATURDAY UNTIL 6 PM SATURDAY
FOR WIZ054...WIZ055...WIZ061.
.MN...ICE STORM WARNING FROM NOON SATURDAY UNTIL 4 AM SUNDAY FOR
MNZ079...MNZ086...MNZ087...MNZ088...MNZ094.
FREEZING RAIN ADVISORY FROM NOON SATURDAY UNTIL 4 AM SUNDAY FOR
MNZ095...MNZ096.
.IA...FREEZING RAIN ADVISORY FROM NOON SATURDAY UNTIL 4 AM SUNDAY FOR
IAZ008...IAZ009...IAZ010...IAZ018...IAZ019.
FREEZING RAIN ADVISORY FROM NOON SATURDAY UNTIL 6 PM SATURDAY
FOR IAZ011...IAZ029...IAZ030.
&&
KRCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 330 PM CST FRI DEC 31 2004 MNZ079-086>088-094-WIZ017-029-032>034-011200- BUFFALO-CLARK-DODGE-JACKSON-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA- WINONA- 330 PM CST FRI DEC 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND WESTERN AND NORTH CENTRAL WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...NEW YEARS DAY THROUGH THURSDAY THE NEXT WINTER STORM SYSTEM WILL MOVE OUT OF THE HIGH PLAINS AND ACROSS THE REGION LATE SATURDAY AND SATURDAY NIGHT...BRINGING A WINTRY MIX OF PRECIPITATION. FREEZING RAIN...SLEET...AND SNOW ARE ALL EXPECTED...WITH SIGNIFICANT ICE AND SNOW ACCUMULATION POSSIBLE. A WINTER STORM WATCH REMAINS IN EFFECT FOR SATURDAY AFTERNOON THROUGH SUNDAY MORNING /SEE THE WINTER WEATHER MESSAGE WWUS43 MKEWSWARX FOR THE LATEST INFORMATION. YET ANOTHER STORM SYSTEM LOOKS TO BE TAKING AIM AT THE REGION FOR TUESDAY AND WEDNESDAY. THE AREA COULD SEE ANOTHER ROUND OF SIGNIFICANT SNOWFALL FROM THIS ONE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY REPORTS OF ICE AND SNOW ACCUMULATION WOULD BE APPRECIATED DURING THE NEW YEAR HOLIDAY WEEKEND AND NEXT WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ095-096-WIZ041>044-053>055-061-011200- ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD- GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE-RICHLAND- VERNON-WINNESHIEK- 330 PM CST FRI DEC 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...NEW YEARS DAY THROUGH THURSDAY THE NEXT WINTER STORM SYSTEM WILL MOVE OUT OF THE HIGH PLAINS AND ACROSS THE REGION LATE SATURDAY AND SATURDAY NIGHT...BRINGING A WINTRY MIX OF PRECIPITATION. THE AREA WILL LIKELY SEE A MIXTURE OF LIGHT FREEZING RAIN AND SLEET...BEFORE CHANGING OVER TO ALL RAIN AS TEMPERATURES WARM AHEAD OF THE STORM. THERE MAY BE A FEW ICY SPOTS THAT DEVELOP BRIEFLY LATE SATURDAY UNTIL THE WARMER AIR ARRIVES. LATE SATURDAY NIGHT...COOLER AIR WILL THEN BUILD IN BEHIND THE SYSTEM...AND THE PRECIPITATION MAY BECOME A MIX ONCE AGAIN BEFORE ENDING. YET ANOTHER STORM SYSTEM LOOKS TO BE TAKING AIM AT THE REGION FOR TUESDAY AND WEDNESDAY. THE AREA COULD SEE ANOTHER ROUND OF SNOWFALL OR MIXED PRECIPITATION FROM THIS ONE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY REPORTS OF ICE AND SNOW ACCUMULATION WOULD BE APPRECIATED DURING THE NEW YEAR HOLIDAY WEEKEND AND NEXT WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
The national radar mosaic for the moment the first event began.
7 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433454, 5433455, 5433456, 5433457, 5433458, 5433460, 5433459.